Format

Send to

Choose Destination
J Am Acad Dermatol. 2013 Sep;69(3):e121-8. doi: 10.1016/j.jaad.2012.12.963. Epub 2013 Jan 26.

The risk of rash associated with ipilimumab in patients with cancer: a systematic review of the literature and meta-analysis.

Author information

1
Dermatology Service, Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, New York 10022, USA.

Abstract

BACKGROUND:

Ipilimumab is a human antibody that inhibits cytotoxic T-lymphocyte-associated antigen 4, leading to increases in T-cell activation and interleukin 2 secretion and has been approved for the treatment of advanced melanoma. Dermatologic adverse events such as rash, pruritus, and vitiligo have been reported in trials, with varying incidences. The overall incidence and risk of rash to ipilimumab is unknown.

OBJECTIVE:

We conducted a systematic review of the literature and performed a meta-analysis to ascertain the incidence and risk of developing rash among patients receiving ipilimumab.

METHODS:

Databases from PubMed and Web of Science from January 1998 until July 2011 and abstracts presented at the American Society of Clinical Oncology meetings from 2004 through 2011 were searched to identify relevant studies. The incidence and relative risk of rash were calculated using random effects or fixed effects model depending on the heterogeneity of included studies.

RESULTS:

A total of 1208 patients from clinical trials were included in this analysis. The overall incidence of all-grade rash was 24.3% (95% confidence interval [CI] 21.4%-27.6%), with a relative risk of 4.00 (95% CI 2.63-6.08, P < .001). The overall incidence of high-grade rash was 2.4% (95% CI 1.1%-5.1%), with a relative risk of 3.31 (95% CI 0.70-15.76, P = .13).

LIMITATIONS:

The ability to detect rash may vary among institutions.

CONCLUSION:

There is a significant risk of developing rash in patients with cancer receiving ipilimumab. There was no statistically significant difference in the risk of rash based on dose or underlying tumor. Adequate monitoring and early intervention are recommended to prevent decreased quality of life and inconsistent dosing.

KEYWORDS:

AE; ASCO; American Society of Clinical Oncology; CI; CTLA-4; FDA; Food and Drug Administration; IL; MM; RR; adverse event; adverse events; cancer; confidence interval; cytotoxic T-lymphocyte–associated antigen 4; drug reaction; immune-related adverse events; interleukin; ipilimumab; irAE; melanoma; metastatic melanoma; rash; relative risk

PMID:
23357570
DOI:
10.1016/j.jaad.2012.12.963
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center